Alert archive / Kentucky / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 105, NWS Paducah, KY

December 5, 2021Calloway County, Marshall County, Trigg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Dec 5, 2021, 8:09 PM CST for Calloway County, Marshall County, Trigg County, Kentucky. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 5, 2021, 8:09 PM CST (02:09 UTC)
Expired
Dec 5, 2021, 8:45 PM CST
In force
36 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calloway County, KY, Marshall County, KY, Trigg County, KY

The radar

The Paducah radar (KPAH), 70 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 5, 8:15 PM CSTHAIL 0.73 Sse Dexter, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
484 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

432 
WUUS53 KPAH 060209
SVRPAH
KYC035-157-221-060245-
/O.NEW.KPAH.SV.W.0105.211206T0209Z-211206T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
809 PM CST Sun Dec 5 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Northern Calloway County in western Kentucky...
  Southeastern Marshall County in western Kentucky...
  Southwestern Trigg County in western Kentucky...

* Until 845 PM CST.

* At 809 PM CST, a severe thunderstorm was located near Murray,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Land Between The Lakes Area and Canton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3669 8845 3689 8798 3668 8790 3667 8796
      3668 8801 3668 8807 3665 8807 3660 8840
TIME...MOT...LOC 0209Z 248DEG 39KT 3666 8837 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

08
1 follow-up statement
715 
WWUS53 KPAH 060225
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
825 PM CST Sun Dec 5 2021

KYC035-157-221-060245-
/O.CON.KPAH.SV.W.0105.000000T0000Z-211206T0245Z/
Calloway KY-Marshall KY-Trigg KY-
825 PM CST Sun Dec 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR NORTHEASTERN CALLOWAY...SOUTHEASTERN MARSHALL AND SOUTHWESTERN
TRIGG COUNTIES...

At 824 PM CST, a severe thunderstorm was located 9 miles southwest of
Land Between The Lakes Area, moving east at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Land Between The Lakes Area, Canton, Aurora and Linton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3677 8825 3689 8798 3668 8790 3667 8796
      3668 8801 3668 8807 3665 8807 3663 8819
TIME...MOT...LOC 0224Z 248DEG 39KT 3672 8817 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 5, 5:00 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Dec 5, 5:00 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
500 PM CST Sun Dec 5 2021

.UPDATE...
Updated aviation section for 00z taf issuance

&&

.SHORT TERM...(Tonight through Tuesday)
Issued at 220 PM CST Sun Dec 5 2021

Our warm advection zone has some thunder in scattered convection,
mainly within the best ribbon of an isodrosothermal nose of 60F
surface dew points, which is coincident with a 325-330K theta-e
ridge/moisture flux convergence. Anticipate this scattered warm
sector convection will remain possible into the early evening
hours, though there could be a relative lull late this afternoon
before picking up again early this evening.

After that is when we see our severe weather parameters try to
come together, with similar signal magnitude as the past couple
days. Namely 30-40 kts of bulk shear in the lower 3 KM between
00z-06z, and 200-300 units of helicity within an area of greater
than 300 J/KG MLCAPE as the cold front makes its approach. This
keeps with little change our damaging wind/isolated tornado threat
going thru the evening hours. Shear values increase as
instability wanes overnight, and with the upper flow
evolving/becoming parallel to the front moving thru, this should
transition the svr threat to a heavy rain/localized flooding
mode, which is also little changed from previous forecasts save
for maybe slightly lower overall storm average qpf. 1 plus inch is
a good bet basically along/south of the Ohio river, with maybe
locally pushing the mid 1 inch range in our far southeast.

Thunder should diminish/be gone with fropa, which effectively for
our FA, is by 12Z, though a shower may linger into the early
morning in our far southeast, ending by 15Z. Minor collaborative
adjustments may be necessary there/but all in all, it's been a
pretty consistent signal/forecast and timing.

Much colder air is incoming behind the front, with Monday highs
largely in the 40s and likely not even reaching 40 on Tuesday.

.LONG TERM...(Tuesday night through Sunday)
Issued at 220 PM CST Sun Dec 5 2021

A weak upper level wave will move over our region Tuesday night.
Models had been trending colder and drier with this feature the last
couple of days, and now it looks like very small chances of light
snow or flurries will cover it. Went with slight chances by late
Tuesday night for all but the Ozark foothills in southeast Missouri.

Dry conditions will return for Wednesday as temperatures moderate
back up to around 5 degree below normal.  Winds will shift to the
south Wednesday night and Thursday with the approach of a weak cold
front.  This will result in warmer conditions, with lows near normal
Wednesday night and 5 to 8 degrees above normal Thursday.  The cold
front will move through the middle Mississippi and lower Ohio
valleys Thursday afternoon and Thursday evening, which may bring
some light rain to all but our far west and northwest counties.

As we get into late Thursday night and Friday, models vary in
whether or not the southwest half of the cold front will lift back
north as a warm front with the approach of a surface low over the
Central Plains.  Model blends lean toward the warm front solution,
and this increases chances of rain through Friday.

By Friday night into Saturday, the low will be moving into the Great
Lakes region, dragging the associated cold front through our area by
early Saturday.  Widespread rain is likely along and well out ahead
of the front, with our highest chances through the day Saturday.
Chances will taper off west to east late Saturday into Saturday
evening.  Colder air will be filtering in behind the front, and the
NBM lingers small chances of rain to a rain/snow mix late Saturday
night, and chances of light rain Sunday.  Not very confident any
precipitation will linger for that time period, but will leave the
slight chances in for now.

&&

.AVIATION...
Issued at 500 PM CST Sun Dec 5 2021

A cold front will move southeast across the taf sites late tonight.
Ahead of the front, expect a gradual increase in showers and
thunderstorms. Winds will be gusty from the south. Widespread mvfr
cigs are expected to persist along and ahead of the front. Some ifr
conditions are expected in thunderstorms, and tafs will be amended
as the timing and location of storms becomes more evident.

As the front passes, winds will shift into the northwest and remain
gusty.

Mainly clear skies are expected on Monday as high pressure builds in
behind the front. Winds will remain gusty from the northwest.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

Aviation...MY
Hazardous weather outlook, Dec 5, 2:40 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
240 PM CST Sun Dec 5 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
240 PM CST Sun Dec 5 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A line of thunderstorms will develop in advance of an approaching
cold front tonight. Some storms may become severe, with damaging
winds and possibly a tornado the main severe storm hazards. A
slight risk of severe storms runs along and south of a Poplar
Bluff, Missouri, to Cape Girardeau, to Evansville, Indiana line. A
marginal risk exists elsewhere. Heavy rain could also cause
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested tonight.

In the hours before

Special weather statement, Dec 5, 6:57 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
657 PM CST Sun Dec 5 2021

KYZ002>004-MOZ112-060130-
Carlisle KY-Ballard KY-Hickman KY-Mississippi MO-
657 PM CST Sun Dec 5 2021

...Strong thunderstorms will impact portions of northwestern Hickman,
Carlisle, southeastern Ballard and east central Mississippi Counties
through 730 PM CST...

At 656 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Wyatt to near Towosahgy State Historic
Site. Movement was northeast at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Wickliffe around 705 PM CST.
  Bardwell around 710 PM CST.

Other locations in the path of these storms include Lovelaceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3670 8924 3688 8925 3709 8888 3695 8881
      3678 8881
TIME...MOT...LOC 0056Z 246DEG 47KT 3686 8923 3673 8923

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Local storm report, Dec 5, 7:24 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             GAGE                    37.00N 88.89W
12/05/2021  U0.75 INCH       BALLARD            KY   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Special weather statement, Dec 5, 7:35 PM CST, 34 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
735 PM CST Sun Dec 5 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
110>112-114-060600-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Stoddard-Scott-
Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Bloomfield, Sikeston,
Charleston, and New Madrid
735 PM CST Sun Dec 5 2021

...Gusty South Winds This Evening...

Strong south winds have developed ahead of a strong cold front.
Peak wind gusts ranged from 30 to 40 mph in some areas. Cape
Girardeau reported a peak gust of 37 mph around 715 pm.

Expect gusty winds to continue through the night. The winds will
change direction to the northwest after the cold front passes.
Peak gusts will occasionally range from 30 to 40 mph.

These winds will cause some problems for drivers of high profile
vehicles. Exercise caution if you are travelling.

York
Special weather statement, Dec 5, 7:38 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
738 PM CST Sun Dec 5 2021

KYZ003>006-060215-
Carlisle KY-McCracken KY-Ballard KY-Graves KY-
738 PM CST Sun Dec 5 2021

...A strong thunderstorm will impact portions of northeastern
Carlisle, McCracken, southeastern Ballard and northwestern Graves
Counties through 815 PM CST...

At 738 PM CST, Doppler radar was tracking a strong thunderstorm near
Lovelaceville, or just north of Bardwell, moving northeast at 50
to 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Barkley Regional Airport around 750 PM CST.
  Paducah, Lone Oak and West Paducah around 755 PM CST.

Other locations in the path of this storm include Reidland.

This includes Interstate 24 in Kentucky between Mile Markers 2 and
15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3698 8900 3713 8866 3711 8861 3708 8857
      3707 8857 3706 8855 3696 8849 3687 8894
TIME...MOT...LOC 0138Z 243DEG 43KT 3693 8891

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

08
Local storm report, Dec 5, 7:41 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             4 NW LONE OAK           37.08N 88.71W
12/05/2021  E0.75 INCH       MCCRACKEN          KY   NWS EMPLOYEE

&&

BM
Local storm report, Dec 5, 8:06 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 SW LONE OAK           37.01N 88.71W
12/05/2021  E1.50 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            MOST HAIL WAS DIMED SIZE LARGEST WAS 1.5
            INCHES.

&&

BM

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 6:57 PM CSTSpecial Weather StatementPAHCarlisle33 min
Dec 5, 7:11 PM CSTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, Livingston, McCracken23 min
Dec 5, 7:38 PM CSTSpecial Weather StatementPAHMcCracken37 min
Dec 5, 8:26 PM CSTSpecial Weather StatementPAHMuhlenberg49 min
Dec 5, 8:31 PM CSTTornado WarningPAHCrittenden, Livingston, Lyon11 min
Dec 5, 8:40 PM CSTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg50 min
Dec 6, 12:24 AM CSTSpecial Weather StatementPAHCrittenden, Daviess, Hopkins, McLean, Webster51 min
Dec 6, 12:40 AM CSTSevere Thunderstorm WarningPAHDaviess50 min
Dec 6, 2:45 AM CSTSpecial Weather StatementPAHCarlisle45 min
Dec 6, 3:24 AM CSTSpecial Weather StatementPAHCalloway, Graves, Trigg51 min
Dec 6, 3:28 AM CSTTornado WarningPAHCalloway, Graves32 min
Dec 6, 4:12 AM CSTSpecial Weather StatementPAHChristian, Todd33 min
Dec 6, 4:41 AM CSTTornado Warning Tornado observedPAHTodd19 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.